Minnesota, 2024

Funnel Cloud in Minnesota, May 15, 2024

May 15, 2024 · NWS MPX · 1 event in 1 county or zone

A funnel developed from a shower in western Yellow Medicine County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A funnel developed from a shower in western Yellow Medicine County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 15, 1:04 PM CST, 26 minutes earlier. Its key messages:

  • Brief funnel clouds possible across southwestern Minnesota this afternoon.
  • A band of showers with a few rumbles of thunder will gradually drift from western Minnesota into western Wisconsin this afternoon through Thursday morning. Rainfall amounts of 0.25" or less expected.
  • Dry to end the work week, followed by the chance for scattered showers and storms on Saturday.
Area forecast discussion, May 15, 1:04 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
204 PM CDT Wed May 15 2024

.KEY MESSAGES...

- Brief funnel clouds possible across southwestern Minnesota this
  afternoon.

- A band of showers with a few rumbles of thunder will gradually drift
  from western Minnesota into western Wisconsin this afternoon
  through Thursday morning. Rainfall amounts of 0.25" or less
  expected.

- Dry to end the work week, followed by the chance for scattered
  showers and storms on Saturday.

&&

.DISCUSSION...
Issued at 155 PM CDT Wed May 15 2024

Early afternoon satellite imagery illustrates clouds expanding to
the east across the region, tied to the advance of a surface low
spinning through eastern South Dakota. MPX Radar imagery captured an
initial band of echoes across western Minnesota earlier today, but
surface observations reveal that little if any precipitation was
able to reach the surface given notable dry air throughout the
column. Better support for precipitation will arrive this afternoon,
as a shortwave located within the upper flow advances across the
Upper Midwest. The forcing associated with this wave will be
recognized by way of a cold front, which is forecast to slowly move
across Minnesota and western Wisconsin starting this afternoon and
continuing into tomorrow morning. Regional MRMS picture depicts the
first showers developing along the South Dakota/Minnesota state
border at this hour. CAMs are in fairly solid agreement with the
timing of the narrow band of rain showers, such that our PoP timing
reflects the highest PoPs (80-90%) across western Minnesota this
afternoon, moving across I-35/Twin Cities Metro by late evening, and
eventually wrapping up across western Wisconsin by mid-morning
Thursday. We can't rule out some thunder, especially across
southwest Minnesota where a few hundred joules of CAPE are present
on forecast soundings. Additionally, we will have to watch for the
potential for funnel clouds/perhaps a quick spin-up with the initial
convection this afternoon, given ample surface vorticity co-located
with an axis of 0-3km CAPE per SPC mesoanalysis. Rainfall amounts of
0.25" or less are expected for most locations, with slight chance
that a few spots observe higher amounts due to convective nature of
the rainfall.

The last of the showers will depart western Wisconsin by midday
tomorrow, which will open the door for a dry end to the work week.
Little change in the airmass will allow for highs to climb into the
low 70s tomorrow afternoon. Our focus will shift back to the
northwest on Friday, as an upper low is forecast to take shape
across southern Canada. Synoptic scale warm advection will increase
across the Upper Midwest ahead of this system, which will warm
temperatures well above normal heading into the weekend. Friday's
highs are forecast to climb into the to a developing upper low
across southern Canada low to mid 80s for much of the region and
it's conceivable that locations in western Minnesota make a run
towards 90 degrees. As the upper low transitions east Saturday, a
cold front will swoop across the region. Scattered showers and a few
thunderstorms appear possible with this frontal passage. Forecast
soundings show a capping inversion present across south/west
portions of the area Saturday morning, with less capping (later in
the diurnal curve) across eastern Minnesota and western Wisconsin
during the afternoon and evening. For this reason, the highest PoPs
(40-60%) exist for locations along and east of I-35. Temperatures
will cool back to the 70s following the passage of this storm system.

As mentioned by the midnight shift, the pattern from early next week
onward will be dominated broad southwest flow aloft, such that the
main storm track appears to setup south of Minnesota/Wisconsin. We
have maintained slight chance PoPs for several days next week, as
it is possible that portions of the area (mainly south) may be
"brushed" by the passing disturbances. Global ensembles feature a
northward shift in the general storm track by the end of next week,
which may result in the return of more widespread rain chances
towards the end of the extended forecast.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 1153 AM CDT Wed May 15 2024

A band of scattered to continuous rain showers will move into
western MN later this afternoon and slowly continue east-
northeast into eastern MN by late this evening, and western WI
by early Thursday morning. These showers should be light enough
for impacts to terminals not to be realized, except at RWF
where non-zero instability could lead to a thunderstorm or two
from 23-02Z. The main impact will be cigs lowering with the
building clouds, with large-scale low-end VFR to MVFR expected
at most terminals thru the end of the period. However, AXN has a
good chance of dropping to IFR overnight tonight into Thursday
morning with its proximity to the surface low. Cigs should
slowly improve towards the end of the period. Southeasterly
winds will eventually turn clockwise to west-northwesterly
overnight as the cold frontal passage occurs. Aside from western
MN where winds and gusts will be 3-5 knots greater this
afternoon, winds should be at or just below 10 knots the entire
period.

KMSP...The best timing for -SHRA continues to look like 03-08Z.
Forecast soundings also have kept with very low instability,
signaling a low likelihood of TS. Thus, have kept TS out of the
TAF. Periods of MVFR cigs (down to 1500 feet) also look
possible after 06Z but confidence is too low to include at this
time.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind SE 10-15kts.
SAT...VFR, chc MVFR/-TSRA. Winds SE becmng W 15-20G30kts.
SUN...VFR. Wind W 10-15kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Strus
AVIATION...CTG
Hazardous weather outlook, May 15, 12:24 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
124 PM CDT Wed May 15 2024

MNZ041-047-048-054>057-064-065-073-161830-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-
124 PM CDT Wed May 15 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

One or two funnel clouds or weak landspouts are possible with any
stronger rain showers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ042>045-049>053-058>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-161830-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
124 PM CDT Wed May 15 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 15, 12:36 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
136 PM CDT Wed May 15 2024

MNZ041-047-048-054>057-064-065-073-152200-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-
Including the cities of Alexandria, Morris, Glenwood, Madison,
Benson, Montevideo, Willmar, Granite Falls, Olivia,
and Redwood Falls
136 PM CDT Wed May 15 2024

One or two funnel clouds or weak landspouts are possible this
afternoon as rain showers and a possible thunderstorm move
through the area. Seek shelter on the lowest floor of a sturdy
structure if you observe a funnel cloud or landspout. Relay any
reports to local law enforcement or the National Weather Service
when safe to do so.

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Yellow Medicine

When
May 15, 1:30 PM CST
Where
Yellow Medicine County, 6 mi E of Canby
Reported by
Storm Chaser
Coordinates
44.700, -96.148

A funnel cloud was photographed near Canby. Other funnel clouds may have occurred in the area, but additional information was not provided.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209346.